Vitamins are in normal range but are they too low?

Hi everyone, I'm new here since my TSH has started to rise after being on levothyroxine for about 8 years. My GP has increased my dose from 100mcg to 112.5mcg as my TSH has gone from normally around 2 (for the past 8 years) to 4.47 and then to 6.7 a month later in January. All my vitamins are within normal range but Ive been reading on this website that they need to be "optimal" vs "normal". Are my levels at an optimal level and if not, could that be affecting my thyroid? Here are the results from December blood test:

Serum vitamin D 60 nmol/L (50-174)

Serum folate 13.9 (no range given)

Serum vitamin B12 419 (190-660)

Serum ferritin 52ug/L (13-150)

TSH 4.47

Free T4 18.2 pmol/L (10.8-25.5)

I'm not sure if I need to supplement any of these to help thyroid function.

Many thanks.

3 Replies

oldestnewest
  • Chloe489,

    Make sure to ask for a repeat thyroid test in 6-8 weeks as 112.5mcg isn't likely to be sufficient dose increase.

    VitD is optimal around 100. I would supplement 5,000iu D3 daily for 8 weeks then reduce to 5,000iu alternate days and retest in May. Take vitD 4 hours away from Levothyroxine.

    Ferritin is optimal halfway through range to around 100. You can supplement iron to raise ferritin. Taking 1,000mcg vitamin C with each iron tablet will aid absorption and minimise constipation. Take iron 4 hours away from Levothyroxine.

    B12 is optimal high in range. I would supplement 1,000mcg methylcobalamin with a B Complex vitamin.

    Folate is fine.

    Introduce one vitamin at a time and take it for 1-2 weeks before introducing another so you will know which is the culprit should you have an adverse reaction.

  • Thank you! I think I'll start with the vitamin D as that seems to be the lowest. And then add in the iron and finally B12. I wonder if being sub-optimal is affecting why my TSH has been rising.

    Thanks for the detailed reply!

  • Cloe489,

    No, your TSH is rising because FT4 and FT3 are dropping. Hypothyroid patients may have low stomach acid which impairs digestion of nutrients and that may be why vits and minerals are sub optimal.

You may also like...